Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 407, NWS Jackson, MS

August 31, 2007Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 31, 2007, 3:58 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2007, 3:58 PM CDT (20:58 UTC)
Expired
Aug 31, 2007, 4:45 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 117 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:30 PM CDTTSTM WND DMGRawls Springs, MSONE TREE DOWN IN RAWLS SPRINGS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 312058
SVRJAN
MSC035-073-312145-
/O.NEW.KJAN.SV.W.0407.070831T2058Z-070831T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF HATTIESBURG...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WEST HATTIESBURG...

* UNTIL 445 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RAWLS SPRINGS...OR ABOUT 8 MILES NORTH OF WEST HATTIESBURG...AND
  MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAWLS SPRINGS BY 405 PM CDT...
  8 MILES NORTHWEST OF HATTIESBURG BY 415 PM CDT...
  WEST HATTIESBURG AND 8 MILES SOUTHEAST OF SUMRALL BY 425 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3130 8928 3130 8959 3143 8960 3143 8925
TIME...MOT...LOC 2058Z 035DEG 11KT 3142 8938

$$
7
1 follow-up statement
000 
WWUS54 KJAN 312126
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT FRI AUG 31 2007

MSC035-073-312145-
/O.CON.KJAN.SV.W.0407.000000T0000Z-070831T2145Z/
FORREST MS-LAMAR MS-
425 PM CDT FRI AUG 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR LAMAR AND FORREST COUNTIES...

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
RAWLS SPRINGS...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LAMAR COUNTY AT 440 PM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3130 8928 3130 8959 3143 8960 3143 8925
TIME...MOT...LOC 2125Z 035DEG 11KT 3135 8944

$$
7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:50 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 31, 3:50 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT FRI AUG 31 2007

.SHORT TERM...
WEAK LOW LEVEL BOUNDARY HAS BEEN MAKING A LITTLE PROGRESS THROUGH
THE CWA THIS AFTERNOON...BUT SHOWS SIGNS OF HANGING UP ACROSS
CENTRAL AL WHERE SUBTLE CYCLOGENESIS IS OCCURRING. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS HAVE BEEN FORMING SINCE MIDDAY ALONG AND
SOUTH OF THIS BOUNDARY AS THE LOW LEVEL ATMOSPHERE OVER MOST OF THE
REGION REMAINS RATHER MOIST AND UNSTABLE. ACTIVITY IS GENERALLY
DRIFTING TO THE SOUTH/SOUTHWEST AND TENDING TO GET BETTER ORGANIZED
ACROSS FAR SOUTHERN ZONES WHERE AVAILABLE MOISTURE IS MAXIMIZED.
EXPERIENCING A BIT MORE PRECIP THAN WHAT WAS ANTICIPATED...MAINLY
BECAUSE MODELS POORLY FORECAST DRY AIR INTRUSION IN THE REGION AND
ITS ASSOCIATED IMPACT OF BOUNDARY LAYER MOISTURE. THAT CASE CAN BE
MADE BY LOOKING AT SURFACE DEWPOINTS IN THE LOWER 70S ACROSS MUCH OF
CENTRAL AND SOUTHERN MS THIS AFTERNOON WHEN MODELS SUCH AS THE GFS
SUGGESTED THEY WOULD BE SOME 5 DEGREES LOWER. THAT MUCH DIFFERENCE
IN DEWPOINT USUALLY HAS PROFOUND IMPLICATIONS ON AVAILABLE
INSTABILITY IN THE ATMOSPHERE.

SITUATION PLAYING OUT THIS AFTERNOON WILL LIKELY LEAD TO DECENT
COVERAGE OF CONVECTION GOING INTO EARLY THIS EVENING OVER FAR
SOUTHEAST ZONES AS CONVECTION IN WEST AL BACKDOORS IN. COULD STILL
SOME A FEW STRONG STORMS WITH GUSTY WINDS AND LIGHTNING THROUGH THIS
TIME...BUT MOST STORMS SHOULD REMAIN TAME. OBSERVED TRENDS TODAY
ALSO MAKE ME SOMEWHAT DOUBT EMPIRICAL GFS MODEL OUTPUT FOR OUR
REGION OVER THE NEXT 36 HOURS. THIS HEAVILY-RELIED UPON MODEL NOW
SEEMS TOO AGGRESSIVE WITH ITS PUSH OF DRY AIR INTO THE
REGION...ALTHOUGH IT STILL LOOKS LIKE A DRY TONGUE COULD WORK DOWN
INTO WESTERN ZONES LATE TODAY INTO EARLY TOMORROW.
ELSEWHERE...MOISTURE SHOULD REMAIN DEEP ENOUGH TO FUEL AT LEAST
ISOLATED AFTERNOON AND EARLY EVENING CONVECTION WITH THE GREATEST
COVERAGE ANTICIPATED OVER SOUTHEAST ZONES. NEEDLESS TO SAY...I ROSE
VERY MEAGER 12Z MAV POPS IN MOST ZONES OVER THE NEXT 36 HOURS TO
INCLUDE MENTION OF AT LEAST ISOLATED ACTIVITY.

AS FAR AS TEMPS GO...MAV GUIDANCE LOOKS MUCH BETTER. TREND TOWARD A
WARMER SATURDAY IN GUIDANCE LOOKS GOOD WITH HIGHS RANGING FROM 90 TO
95 DEGREES. LOWS LOOK A BIT TOO COOL THOUGH...PROBABLY B/C DRY AIR
INTRUSION IS BEING OVERDONE BY THE MODELS. FOR THAT REASON I ROSE
GUIDANCE LOWS IN CENTRAL AND EASTERN ZONES TONIGHT AND SATURDAY
NIGHT...KEEPING SUB-70S TEMPS MAINLY IN NORTHWEST ZONES WITH
MINIMUMS AROUND 70 ELSEWHERE. /BB/

.LONG TERM...(SUNDAY THROUGH FRIDAY)...LATEST MODEL RUNS HAVE COME
IN A BIT DRIER FOR THE START OF NEXT WEEK BUT STILL INCREASE RAIN
CHANCES TOWARD THE END OF THE WEEK. NORMAL LOWS AND HIGHS FOR THE
PERIOD RUN IN THE UPPER 60S AND UPPER 80S RESPECTIVELY...ABOVE
NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH NEXT WEEK.
MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE MID TO UPPER
LEVEL WEATHER PATTERN OVER OUR REGION WHICH FEATURES A COL ALOFT
SUNDAY FOLLOWED BY RIDGING BY MID WEEK THEN AN APPROACHING TROUGH BY
FRIDAY. GFS/NAM/UKMET DIFFER ON POSITION AN EVOLUTION OF THE SFC LOW
THAT IS EXPECTED TO DEVELOP ALONG THE OLD FRONTAL BOUNDARY AND BE
NEAR THE SOUTHERN AL/GA SUNDAY MORNING. THE NAM STILL DRIFTS THE LOW
WEST OVER SOUTHERN MISSISSIPPI SUNDAY BEFORE LOSING THE FEATURE
MONDAY. THE GFS MAINTAINS THE LOW OVER AL/GA/FL BORDER THROUGH
WEDNESDAY WHILE THE UKMET SOLUTION IS BETWEEN TO NAM/GFS. THE GFS
SOLUTION WOULD KEEP DRIER AIR OVER OUR DELTA REGION AND CENTRAL MS
WHILE THE NAM/UKMET WOULD RESULT IN MOISTURE INCREASING FASTER OVER
OUR WHOLE CWA. FOR NOW WL KEEP ISOLATED TO SCATTERED WORDING IN OUR
SOUTH AND EAST SUNDAY AND MONDAY. MOISTURE WILL START TO INCREASE
OVER THE REGION TUESDAY...BUT THE DEEPER MOISTURE (>2IN PWS) WILL
SURGE BACK INTO THE REGION ON 850MB 20KT SW FLOW WEDNESDAY. DESPITE
THE INCREASE IN MOISTURE...RIDGING ALOFT WILL HAMPER DEEP CONVECTION
TUESDAY AND WEDNESDAY. THE UPPER RIDGE WILL SHIFT EAST THURSDAY WITH
THE APPROACH OF THE UPPER TROUGH. OUR RAIN CHANCES INCREASE THURSDAY
AND FRIDAY AHEAD OF THE APPROACHING TROUGH. /22/

&&

.AVIATION...
A WEAK BOUNDARY AND UPPER DISTURBANCE WILL CONTINUE TO SET OFF
SCATTERED SHOWERS AND ISOLATED STORMS ALONG AND SOUTHEAST OF THE
NATCHEZ TRACE CORRIDOR THROUGH EARLY THIS EVENING. BRIEF IFR
CONDITIONS AND SOME GUSTY WINDS WILL BE POSSIBLE WITH ANY
THUNDERSTORMS. SOME POTENTIAL FOR AT LEAST PATCHY HAZE AND FOG
TONIGHT...ESPECIALLY WHERE RAIN MANAGES TO FALL IN EASTERN AND
SOUTHERN MS. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  93  69  93 /  12  14  13   9
MERIDIAN      70  91  69  91 /  19  24  19  17
VICKSBURG     67  93  67  94 /   8  10  10   8
HATTIESBURG   72  93  71  93 /  27  31  18  16
NATCHEZ       66  91  68  93 /  14  15  11  16
GREENVILLE    67  94  67  94 /   4   5   8   6
GREENWOOD     66  93  68  94 /   5   7  10   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM:50
LONG TERM: 22
Hazardous weather outlook, Aug 31, 3:10 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT FRI AUG 31 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
310 PM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
OVER EASTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA TODAY...ESPECIALLY
IN THE AREA ALONG AND SOUTHEAST OF A JONESVILLE LOUISIANA...TO
BROOKHAVEN AND MERIDIAN MISSISSIPPI LINE.

MOIST AND UNSTABLE AIR WILL TEAM UP WITH A WEAK FRONTAL BOUNDARY AND
STRONG DAYTIME HEATING...TO CREATE A FAVORABLE ENVIRONMENT FOR
THUNDERSTORMS WITH STRONG WIND GUSTS OF 35 TO 45 MPH LATE THIS
AFTERNOON INTO EARLY THIS EVENING IN THE RISK AREA. LOCALLY HEAVY
RAINFALL OF ONE TO TWO INCHES CAN ALSO BE EXPECTED WITH A FEW STORMS
SOUTH OF THE MENTIONED LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Special weather statement, Aug 31, 2:00 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT FRI AUG 31 2007

LAZ025-311930-
TENSAS LA-
200 PM CDT FRI AUG 31 2007

...STRONG THUNDERSTORMS OVER TENSAS PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF NEWLIGHT AT 200 PM
CDT...MOVING SOUTH AT 5 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN TENSAS PARISH SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, Aug 31, 2:21 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT FRI AUG 31 2007

MSZ062-063-311950-
LINCOLN MS-LAWRENCE MS-
221 PM CDT FRI AUG 31 2007

...STRONG THUNDERSTORM HEADED SOUTH TO HIGHWAY 84...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF OMA AT 221 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN LAWRENCE AND LINCOLN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LOCATIONS BETWEEN BROOKHAVEN AND MONTICELLO MAY BE AFFECTED.

BYB
Special weather statement, Aug 31, 3:23 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT FRI AUG 31 2007

MSZ066-074-312230-
JONES-FORREST-
INCLUDING THE CITIES OF...LAUREL...HATTIESBURG
323 PM CDT FRI AUG 31 2007

...STRONG THUNDERSTORM DEVELOPING NEAR JONES AND FORREST COUNTY LINES...

A STRONG THUNDERSTORM WAS DEVELOPING ALONG THE JONES AND FORREST
COUNTY LINES. FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND
PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE. HEAVY DOWNPOURS MAY
REDUCE VISIBILITIES TO A MILE OR LESS AND LEAD TO PONDING OF WATER ON
ROADWAYS. THE STORM WAS OVER EASTABUCHIE AND WILL CONTINUE DRIFT
SOUTH INTO NORTHERN FORREST COUNTY.

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:55 PM CDTSevere Thunderstorm WarningJANCovington28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.